MAUDE Adverse Event Report: ARTHREX, INC. RETROFUSION SCREW, 20MM; PLATE, FIXATION, BONE

ARTHREX, INC. RETROFUSION SCREW, 20MM; PLATE, FIXATION, BONE
Catalog Number AR-4157-20
Health Effect - Clinical Code Tissue Damage (2104)
Date of Event 12/15/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient demographics (date of birth) were requested but not provided.No further patient information was provided at the time of this report or made available in response to follow-up communication.No additional adverse consequences have been reported from this event.This device is used for treatment.The device was requested/is expected but has not yet been received.The cause of the event could not be determined from the information available and without device evaluation.Device history record review revealed nothing relevant to this event.The most likely cause(s) of this type of event include improper bone preparation and/or over-torquing.This is the first complaint of this type for this part/lot combination.The potential cause(s) of this event will be communicated to the event reporter.If additional relevant information is received, a follow-up report will be submitted.Device expected but not yet received.
 
Event or Problem Description
It was reported that during a 2nd and 3rd hammertoe correction procedure, the surgeon was attempting to insert an ar-4157-20, lot 10053198, (b)(4) 20 mm retrofusion screw into the 2nd toe.The screw snapped off upon insertion into the proximal phalanx, the portion of the screw that was in the bone was removed.The surgeon re-drilled up to the first laser line using the 2.0 drill from the kit and another ar-4157-20 lot 10072430 ((b)(4)) 20 mm retrofusion screw was used.The surgeon felt resistance while trying to seat the second screw so he stopped and attempted to remove the screw.The screw subsequently snapped upon removal.The portion of the screw that remained in the patient's bone was unable to be retrieved and was cut flush with the bone with the a pin cutter.Sales rep stated that the surgeon concluded that the patient's bone was extraordinarily hard.
 
Additional Manufacturer Narrative
Patient demographics (date of birth) were requested but not provided.No further patient information was provided at the time of this report or made available in response to follow-up communication.No additional adverse consequences have been reported from this event.This device is used for treatment.This is a follow-up submission to reflect device evaluation.Complaint confirmed.The device met all material specifications as received.The evaluation revealed that the returned retrofusion screw is broken at the proximal end.The fracture surface displays evidence of torsional-overload.The most likely cause(s) of this type of event include improper bone preparation and/or over-torquing.This is the first complaint of this type for this part/lot combination.The potential cause(s) of this event will be communicated to the event reporter.If additional relevant information is received, a follow-up report will be submitted.
 
Event or Problem Description

Brand Name
RETROFUSION SCREW, 20MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key6236128
Report Number1220246-2016-00597
Device Sequence Number13591615
Product Code HRS
UDI-Device Identifier00888867187825
UDI-Public00888867187825
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K141735
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/01/2021
Device Catalogue NumberAR-4157-20
Device Lot Number10072430
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/06/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/17/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/10/2017
Supplement Report FDA Received Date01/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AR-4157-20 LOT 10053198 RETRO FUSION SCREW 20 MM
Outcome Attributed to Adverse Event Other;
Patient Age41 YR
Patient Weight91